If you’re a follower of Migraine.com, you know medicine side-effects – either personally or through a loved-one’s journey. As there is no cure for migraine, all the doctors can do is give trials of the medications, typical and perhaps not-so-typical. As migraineurs, we have also in desperation tried non-prescription “other stuff,” especially if you are able to do so financially or through insurance coverage. I know my story is like many others, but I thought perhaps I’d write down some of the journey of side-effects.
Up Is Down ~or~ Who Is That Happy Zombie?
One of the first set of things tried for chronic/intractable migraine are various types antidepressants. These are wonderful medications if your body interprets them as antidepressants, as in they are supposed to relieve depression. Many of the older classes of antidepressants, no matter how small the dose was, put me into a sinking depression. Others put my brain into my very own fog bank; no matter how small the dose, I would move about with a blank stare but a nice smile.
My Brain Doesn’t Register
Another class of medicines experimented with were seizure medications. On one type of these, I quickly gained 30 pounds. Why? Because the medicine permanently erased my brain’s ability to recognize that I’ve eaten anything at all. My brain is telling me all day long that I haven’t eaten today, and that, therefore, I must be starving and need to eat – now! The only way I know if I’ve eaten is in my stomach itself, which has to have way too much food to register that fullness every time one eats. It’s been a crazy ride since then, this battle to convince myself that I have eaten when my brain is telling me otherwise.
Fortunately, a kind food blogger helped me with a key suggestion; use my other senses to tell my brain that I have eaten and use mindful eating practices. She suggested that I turn off all outside stimuli when I eat, purposefully watch the spoon/fork heading toward my mouth bite by bite, and then bite by bite register thoroughly the feel and taste of the food. This really headed me in the right direction, but I needed one more thing to tell myself that I have eaten and am finished with a meal. So, a spoonful of peanut butter is my end-of-meal signal – and that second key works, too, as my self-talk now includes not only did I see myself eat, felt and tasted the food, but also had my taste of peanut butter that signaled that I was finished. This along with exercise has me down a size.
Brighter Brights Aren’t Always a Good Thing
It isn’t only medications that have side-effects, migraineurs know that there are consequences to certain food intake as well. Migraine with Aura plus Ocular Migraines with Aura puts me into the 24/7 aura category. However, chocolate makes for brighter brights, the flying shapes and blinking lights fly and blink faster, and the dark holes like the deepest of caves. I cannot find this side-effect worth even the wonderful taste of chocolate.
“Well, ya got trouble, my friend, right here, I say, trouble right here in River City.” ~from Music Man
But the place where the dam burst and the flood came and overwhelmed me was in developing the allergic reaction mostly found in children – Erythema Multiforme (EM). With hugely swollen sore lymph nodes all over my body, with its accompanying exhaustion, my skin becomes raw in patches. I had shingles on the upper right quadrant of my back in the 11th grade, and that is the only comparison I can make as to how raw, sharply painful, and sickly I get with those patches of EM of the skin. Vitamin C, Vitamin D3 (which I am very low in), other vitamins, most soaps, etc., etc., bring on the EM. My first and only round of Botox, for which I was back in the doctor’s office the next day for steroid and Benadryl shots and other interruptive procedures, gave me a big-time bout of EM for over four months.
And Erythema Multiforme allergic reaction skin doesn’t go away until the thing that I am reacting to is discontinued/removed and completely out of my system. Of everything, the daily fight to keep anything that my body can have an allergic reaction of EM to is the side-effect that has sidelined me.
Along with economic constraints, these are just a few of the side-effects that keep me from any further exploration/trial and error/retrial, because just a very little exposure to whatever brings on a side-effect, especially EM.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.